Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 1998, 8:29 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1998, 8:29 PM EDT (00:29 UTC)
- Expired
- May 16, 1998, 9:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:45 PM EDT | Hail 0.75 | Chatham, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
794 WUUS01 KRNK 170030 RRA SVRRNK VAC143-590-170130- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 829 PM EDT SAT MAY 16 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA. DANVILLE IN SOUTH CENTRAL VIRGINIA. * UNTIL 930 PM EDT. * AT 828 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES EAST NORTHEAST OF MARTINSVILLE OR 3 MILES SOUTH SOUTHWEST OF CALLANDS MOVING EAST AT 5 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... CALLANDS AROUND 830 PM EDT.. << CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM EDT, 5 hours 44 minutes earlier.
Area forecast discussion, May 16, 2:45 PM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SAT MAY 16 1998 65-70 DWPTS RUNNING OUT AHEAD OF THE SFC FRONT THIS AFTN SHUD PROVIDE ENUF FUEL FOR A FEW TSTMS LATE TODAY AND THIS EVENING OVER PARTS OF THE CWA. CRNT LOW CHC POPS LK FINE. DRIER AIR BEGINS FILTERING IN AFTER MIDNIGHT. OTHER THAN SOME LINGERING CLOUDS EAST OF THE MTNS EARLY TMRW...SUNDAY SHUD TURN OUT TO BE A SOMEWHAT COOLER AND LESS HUMID DAY WITH NORTH FLOW. CLEAR AND TRANQUIL WX WILL CONTINUE THRU MONDAY AS SFC RIDGE AND VERY DRY AIR SLOWLY BUILDS INTO THE SRN APPS. MOS TEMPS IN AGREEMENT UNTIL MONDAY WHEN THEY GO IN OPPOSITE DIRECTIONS. MONDAY SHUD SEE MAXES SIMILAR TO SUNDAY...AND THUS A FWC/FAN COMPROMISE MORE OR LESS. ROA 60/81/54/82 3100 LYH 61/82/55/83 3100 DAN 63/84/58/85 3100 BLF 56/76/51/80 3100 RNK 57/78/52/81 3100 JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:51 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 29 min |
| May 16, 8:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 64 min |
| May 16, 9:00 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 65 min |
| May 16, 9:20 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista | 65 min |
| May 16, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 61 min |
| May 16, 9:34 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 66 min |
| May 16, 10:12 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.